Alert archive / Arizona / Flash Flood Warnings in 2015
Flash Flood Warning 45, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 21, 2015, 10:08 AM MST for Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2015, 10:08 AM MST (17:08 UTC)
- Expired
- Sep 21, 2015, 1:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 5.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
218
WGUS55 KTWC 211708
FFWTWC
AZC023-212000-
/O.NEW.KTWC.FF.W.0045.150921T1708Z-150921T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1008 AM MST MON SEP 21 2015
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN SANTA CRUZ COUNTY IN SOUTHEASTERN ARIZONA...
* UNTIL 100 PM MST
* AT 1002 AM MST...DOPPLER RADAR AND AUTOMATED RAIN GAGES INDICATED
BETWEEN 1.50 TO 2.00 INCHES OF WIDESPREAD RAIN HAS FALLEN ACROSS
SOUTHWEST SANTA CRUZ COUNTY OVER THE PAST SEVERAL HOURS...WITH
ADDITIONAL SHOWERS EXPECTED TO MOVE INTO THE AREA LATER THIS
MORNING. HEAVY RAINFALL WAS ALSO BEING OBSERVED SOUTH OF THE
INTERNATIONAL BORDER NEAR NOGALES. THIS WILL ADD TO THE HEAVY
RAINFALL RUNOFF EXPERIENCED IN THE AREA. VERY HEAVY FLOWS AND
FLASH FLOODING IS EXPECTED ALONG AND NEAR THE NOGALES WASH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3137 11118 3148 11115 3148 11077 3133 11077
3133 11107
$$1 follow-up statement
403
WGUS75 KTWC 211916
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1216 PM MST MON SEP 21 2015
AZC023-212000-
/O.CON.KTWC.FF.W.0045.000000T0000Z-150921T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
1216 PM MST MON SEP 21 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM MST FOR
SOUTHWESTERN SANTA CRUZ COUNTY...
AT 1214 PM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THAT RAIN WAS DIMINISHING AROUND THE NOGALES AREA. UP TO TWO INCHES
OF RAIN HAVE ALREADY FALLEN WITH HEAVY FLOW CONTINUING FROM THIS
EXCESSIVE RAINFALL.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NOGALES...RIO RICO...PENA BLANCA LAKE...AND KINO SPRINGS.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...NOGALES
WASH...CEDAR CREEK...SYCAMORE CANYON...TONTO CANYON...SONOITA
CREEK...AND POTRERO CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3137 11118 3148 11115 3148 11077 3133 11077
3133 11107
$$
MEYERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 4:20 AM MST, 5 hours 48 minutes earlier.
Area forecast discussion, Sep 21, 4:20 AM MST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
420 AM MST MON SEP 21 2015
.SYNOPSIS...EXPECT WIDESPREAD SHOWERS WITH EMBEDDED THUNDERSTORMS
THROUGH TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WILL OCCUR TUESDAY AS A WEAKENING UPPER LOW PRESSURE SYSTEM MOVES
ACROSS THE AREA. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TUESDAY
AFTERNOON WITH HEAVY RAINFALL LIKELY. A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS CONTINUES WEDNESDAY FOLLOWED BY DRY CONDITIONS
THURSDAY INTO SATURDAY.
&&
.DISCUSSION...IR/WATER VAPOR SATELLITE IMAGERY INDICATE TWO VERY
IMPRESSIVE AREAS OF ORGANIZED SHOWERS/TSTMS SOUTH-TO-WEST OF SE
ARIZONA EARLY THIS MORNING. A LARGE MESOSCALE CONVECTIVE SYSTEM
ENCOMPASSED MUCH OF SONORA MEXICO AT THIS TIME. THIS MCS WAS
ASSOCIATED WITH TROPICAL DEPRESSION SIXTEEN-E WHICH WAS LOCATED NEAR
28N/113W /ABOUT 35 MILES NW OF SANTA ROSALIA MEXICO/...OR OVER
CENTRAL BAJA CALIFORNIA. THIS SYSTEM HAD MAXIMUM SUSTAINED WINDS OF
35 MPH AND WAS MOVING NNE AROUND 17 MPH.
MEANWHILE...THE SECOND AREA OF ORGANIZED CONVECTION PRODUCING MUCH
GREATER COVERAGE OF THUNDERSTORMS AS PER LIGHTNING PLOTS WAS
ASSOCIATED WITH A WEAK UPPER LOW CENTERED WEST OF NRN BAJA
CALIFORNIA NEAR 26N/123W. THESE SYSTEMS ARE EXPECTED TO PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THIS FORECAST INTO THRU
TUE AFTERNOON.
BASED ON SATELLITE/RADAR TRENDS AS WELL AS VARIOUS 21/00Z NWP
SOLUTIONS...SOME SIGNIFICANT ADJUSTMENTS WERE MADE TO THE INHERITED
GRIDDED DATA POPS...ESPECIALLY TODAY INTO THIS EVENING. THE
PROJECTED AREA OF HEAVIEST RAINFALL AMOUNTS ASSOCIATED WITH THE
AFOREMENTIONED TROPICAL DEPRESSION HAS SHIFTED EWD VERSUS PREVIOUS
FORECASTS. THUS...POPS WERE RAISED SUBSTANTIALLY ACROSS COCHISE
COUNTY INTO THIS EVENING TO REFLECT THE NOTION THAT THIS AREA MAY
RECEIVE HEAVIER AMOUNTS VERSUS WRN SECTIONS.
HOWEVER...FOR THIS FORECAST ISSUANCE...OPTED TO ONLY MAKE VERY MINOR
DOWNWARD ADJUSTMENTS TO POPS AND QPF/S ACROSS WRN SECTIONS.
SUBSEQUENT SHIFTS MAY NEED TO MAKE DOWNWARD ADJUSTMENTS TO POPS/QPFS
ACROSS WRN SECTIONS FOR LATER TODAY AND TONIGHT...ESPECIALLY IF THE
MAJORITY OF NWP SOLUTIONS CONTINUE THE COURSE OF DEPICTING HEAVIER
AMOUNTS TO OCCUR SOUTH-TO-SOUTHEAST OF TUCSON.
AT ANY RATE...BASED ON THESE SOLUTIONS AS WELL AS COORD WITH WFO
EPZ...OPTED TO INCLUDE EASTERN COCHISE COUNTY BELOW 5000 FEET AND
THE CHIRICAHUA MOUNTAINS OF EASTERN COCHISE COUNTY IN THE INHERITED
FLASH FLOOD WATCH. THUS...ALL OF SE ARIZONA IS NOW IN A FLASH FLOOD
WATCH THAT IS IN EFFECT THRU TUESDAY AFTERNOON.
SHOWERS WITH ISOLATED TO SCATTERED TSTMS WILL GRADUALLY SPREAD NWD
ACROSS THE AREA TODAY. THE 21/06Z WRF-NAM SUGGESTS THAT THE PERIOD
OF HEAVIEST RAINFALL FOR THE TUCSON METRO AREA WOULD OCCUR THIS
AFTERNOON AND EARLY THIS EVENING. THE NOTION AT THIS TIME IS THAT
SHOWERS/TSTMS WILL DECREASE IN COVERAGE AND INTENSITY LATER TONIGHT.
THE FOCUS OF ATTENTION ON TUESDAY WILL THEN TURN TOWARD THE WEAK
UPPER LOW THAT SHOULD BE NEAR THE NRN BAJA CALIFORNIA COAST EARLY
TUE MORNING. THIS SYSTEM IS PROGGED TO EJECT EWD ACROSS THE AREA BY
MIDDAY WED. AMPLE REMNANT MOISTURE IN COMBINATION WITH A PROGGED
MODERATELY UNSTABLE ENVIRONMENT AND FAVORABLE WIND PROFILES IMPLIES
THAT GREATER COVERAGE OF THUNDERSTORMS MAY OCCUR TUE VERSUS TODAY.
THUS...HAVE OPTED FOR SCATTERED TO NUMEROUS SHOWERS/TSTMS TUE. THE
BULK OF ANY HEAVY RAINFALL SHOULD THEN DIMINISH RAPIDLY TUE EVENING
AND LATE TUE NIGHT AS THE MID-LEVEL TROUGH AXIS MOVES EWD ACROSS THE
AREA.
AT THIS TIME...THE STORM TOTAL RAINFALL ENCOMPASSING THE PERIOD FOR
THE EXPECTED HEAVIEST RAIN AMOUNTS FROM THIS MORNING THRU TUE
AFTERNOON...ARE FORECAST TO GENERALLY RANGE ABOUT 1.25 INCHES TO 2
INCHES. HOWEVER...RAINFALL AMOUNTS APPROACHING OR EXCEEDING 3 INCHES
ARE DEPICTED IN SOME MOUNTAIN LOCATIONS. THERE IS STILL SOME
UNCERTAINTY REGARDING THESE AMOUNTS...PARTICULARLY ACROSS WRN
SECTIONS AS MENTIONED EARLIER IN THIS DISCUSSION.
RAIN CHANCES WILL CONTINUE TO DECREASE WED AS INCREASINGLY WLY FLOW
ALOFT SHUNTS DEEPER MOISTURE EWD INTO THE SRN ROCKIES. HOWEVER...
PROGGED MOISTURE APPEARS TO REMAIN SUFFICIENT TO JUSTIFY A SLIGHT
CHANCE OF SHOWERS/TSTMS MAINLY FROM TUCSON EWD TO THE NEW MEXICO
BORDER. DRY CONDITIONS WILL THEN OCCUR AREA-WIDE LATE WED NIGHT THRU
FRI NIGHT IN RESPONSE TO AN EXPANSIVE AREA OF HIGH PRESSURE ALOFT
OVER THE SWRN CONUS. THEREAFTER...HAVE CONTINUED WITH A SLIGHT
CHANCE OF SHOWERS/TSTMS MAINLY NEAR THE MOUNTAINS EAST-TO-SOUTH OF
TUCSON SUN.
HIGH TEMPS TODAY AND TUE ARE THEN FORECAST TO AVERAGE ABOUT 5-15
DEGS F BELOW NORMAL DEPENDING UPON LOCATION. A WARMING TREND WILL
THEN OCCUR WED-THUR FOLLOWED BY DAYTIME TEMPS TO AVERAGE A FEW DEGS
ABOVE NORMAL FRI-SUN.
&&
.AVIATION...VALID THRU 22/12Z.
WIDESPREAD -SHRA AND SCATTERED -TSRA WILL OCCUR INTO TUESDAY
MORNING. EXPECT MVFR CONDITIONS AND OCCASIONAL IFR CONDITIONS DUE TO
THIS PRECIPITATION. OTHERWISE...CLOUD DECKS AROUND 10K FT AGL THIS
MORNING WILL LOWER TO AROUND 4-7K FT AGL THIS AFTERNOON AND CONTINUE
INTO TUESDAY MORNING. SURFACE WIND WILL GENERALLY BE SELY AT 5-15
KTS. SURFACE WIND GUSTS OF 15-25 KTS MAY ALSO OCCUR...ESPECIALLY
THIS AFTERNOON AND EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.
&&
.FIRE WEATHER...EXPECT WIDESPREAD SHOWERS WITH EMBEDDED
THUNDERSTORMS THROUGH TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL OCCUR TUESDAY FOLLOWED BY A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS WEDNESDAY. DRY CONDITIONS WILL THEN
PREVAIL THURSDAY INTO SATURDAY FOLLOWED BY A SLIGHT CHANCE OF
THUNDERSTORMS EAST AND SOUTH OF TUCSON SUNDAY.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR AZZ501>515.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
FRANCISThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 8:39 AM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Sep 21, 9:36 AM MST | Areal Flood Advisory | TWC | Cochise | 114 min |
| Sep 21, 11:19 AM MST | Areal Flood Advisory | TWC | Pima | 116 min |
| Sep 21, 12:10 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 3 hr |
| Sep 21, 12:33 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 4 hr |
| Sep 21, 1:27 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 21, 1:35 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Sep 21, 1:38 PM MST | Areal Flood Advisory | TWC | Pima | 112 min |
| Sep 21, 3:28 PM MST | Flash Flood Warning | TWC | Graham | 3 hr |
| Sep 21, 3:35 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 4 hr |
Nearby
Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.